Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 22, NWS Shreveport, LA

May 24, 2024Bowie County, Texas

NWS Shreveport, LA issued this tornado warning at May 24, 2024, 6:59 PM CDT for Bowie County, Texas. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2024, 6:59 PM CDT (23:59 UTC)
Expired
May 24, 2024, 7:30 PM CDT
In force
31 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Emergency
Tornado emergency
Tornado
Radar indicated
Hail
0.75 in

County Bowie County, TX

The radar

The Shreveport radar (KSHV), 130 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:05 PM CDTTORNADO6 Nw New Boston, TXA supercell thunderstorm moved into Bowie County in far Northeast Texas around 7 PM CDT on Friday May 24, 2024. This supercell thunderstorm began to rotate shortly thereafter north of the city of New Boston. Evidence of tree trunks snapped associated with weak
May 24, 7:15 PM CDTTSTM WND DMG4 Nne New Boston, TXTree down on County Road 2004 north of New Boston, Texas.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:10 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 12.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

885 
WFUS54 KSHV 242359
TORSHV
TXC037-250030-
/O.NEW.KSHV.TO.W.0022.240524T2359Z-240525T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
659 PM CDT Fri May 24 2024

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Central Bowie County in northeastern Texas...

* Until 730 PM CDT.

* At 659 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near De Kalb, or 7 miles northwest of New Boston,
  moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  New Boston around 705 PM CDT.
  Hooks around 720 PM CDT.

Other locations impacted by this tornadic thunderstorm include Red
Bank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3358 9452 3356 9440 3354 9438 3355 9435
      3352 9422 3334 9430 3347 9459
TIME...MOT...LOC 2359Z 290DEG 23KT 3353 9451 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

13
2 follow-up statements
521 
WWUS54 KSHV 250011
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
711 PM CDT Fri May 24 2024

TXC037-250030-
/O.CON.KSHV.TO.W.0022.000000T0000Z-240525T0030Z/
Bowie TX-
711 PM CDT Fri May 24 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR CENTRAL
BOWIE COUNTY...

At 711 PM CDT, a severe thunderstorm capable of producing a tornado 
was located over New Boston, moving east at 25 mph. If you live in 
New Boston, you need to take cover immediately. 

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  New Boston around 715 PM CDT.
  Hooks around 720 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3356 9445 3355 9441 3354 9438 3353 9433
      3350 9423 3334 9430 3346 9452
TIME...MOT...LOC 0011Z 291DEG 22KT 3350 9443 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

13
477 
WWUS54 KSHV 250015
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
715 PM CDT Fri May 24 2024

TXC037-250030-
/O.CON.KSHV.TO.W.0022.000000T0000Z-240525T0030Z/
Bowie TX-
715 PM CDT Fri May 24 2024

...TORNADO EMERGENCY FOR BOWIE COUNTY AND NEW BOSTON TEXAS...

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR CENTRAL
BOWIE COUNTY...

At 714 PM CDT, a confirmed large and destructive tornado was located
over New Boston, moving east at 25 mph.

TORNADO EMERGENCY for New Boston. This is a PARTICULARLY DANGEROUS 
SITUATION. TAKE COVER NOW!

HAZARD...Deadly tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

The tornado will be near...
  Hooks around 720 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous, and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to an interior room on the lowest floor of a sturdy building. Avoid
windows. If in a mobile home, a vehicle or outdoors, move to the
closest substantial shelter and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3356 9445 3355 9441 3354 9438 3353 9433
      3350 9423 3334 9430 3346 9452
TIME...MOT...LOC 0014Z 291DEG 23KT 3349 9441 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CATASTROPHIC
MAX HAIL SIZE...<.75 IN

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 24, 2:33 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 24, 2:33 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
233 PM CDT Fri May 24 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday Night)
Issued at 158 PM CDT Fri May 24 2024

Strong to severe thunderstorms still remain possible this afternoon
across portions of northeast Texas, southeast Oklahoma, northwest
Louisiana, and southwest Arkansas. Large hail and damaging winds
will be the main threat this afternoon. While the threat for an
isolated tornado is low today, it is not a zero. In addition, heavy
downpours could bring some flooding concerns to low lying and flood
prone areas. Radar imagery remains quite early this afternoon but
that should change as we head later into the afternoon and evening
hours. Surface analysis as of 18z shows a frontal boundary from
north central Texas into western Texas with a dryline boundary
extending south through west Texas. Thunderstorms are expected to
develop near the frontal boundary with some isolated storms near the
dryline this afternoon. These thunderstorms will gradually push east
into our area by late this afternoon and continuing into the evening
and early overnight hours before tapering off during the night.

Upper-level pattern this afternoon features an area of low pressure
centered over South Dakota with the surface low around the central
North Dakota/South Dakota line. The upper-level closed low will
slowly drift to the northeast over the next 24 hours before
centering itself over southeast Manitoba in Canada. The cold front
in association with this low pressure system will stall out
somewhere between north Texas and southern Oklahoma before lifting
back to the north as a warm front by Saturday afternoon that will
set the stage to what could be a big event for Oklahoma. At the same
time, a shortwave will be moving through the Four Corners region
with a surface low moving into Western Kansas. Aside from some
lingering convection during the early morning hours Saturday, the
rest of the day and Saturday night should remain fairly quiet in
terms of thunderstorms. Nonetheless, it will be warm. Temperatures
will climb into the mid 80s to mid 90s from north to south
respectfully. Heat indices will be the big thing to watch for
Saturday and Sunday with values reaching the lower to mid 100s
during the afternoon hours. We will be close to reaching Heat
Advisory criteria for portions of deep east Texas but as of right
now, I am not sure that we will reach it for two consecutive days
as required so will go without any headlines at this time.

33

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 158 PM CDT Fri May 24 2024

Troughing will remain in place across the central CONUS as we move
into the long-term portion of the forecast period. At the surface,
an area of low pressure will be centered over the mid-central
CONUS with a cold front extending south from central Kansas into
western Texas. A dryline will also be in place from central
Oklahoma into southwest Texas. This will lead to some thunderstorm
development across east Texas that will traverse through the rest
of our area on Sunday. Right now portions of northeast Texas,
southwest Arkansas, and southeast Oklahoma are in a Slight Risk
for strong to severe storms on Sunday. Upper-level trough will
quickly push to the northeast Sunday night into Monday morning
with a decent cold front developing and extending from the Upper
Midwest to north central Texas. This front will eventually push
through the area late Monday night into Tuesday morning, ushering
in some "cooler" and drier air.

Monday should be the last day that we see Heat Index values reach
the 100 degree mark as the rest of the week will be well below
this mark. Monday will see temperatures climb ahead of the front
into the lower to upper 90s. On Tuesday, the "cooler" air will
begin to filter in behind the front and will be most noticeably
felt across our far northern zones with highs in the mid 80s
to lower 90s. Wednesday will be the "coolest" day of the period
with temperatures in the 80s across the region. No major chances
for precipitation to speak of right now in the long term period
however, that is always subject to change.

33

&&

.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Fri May 24 2024

Still dealing with some MVFR or low VFR ceilings across our
terminal airspace early this afternoon but those ceilings should
continue scattering out as we move into the late afternoon hours.
Continued the thinking of the 12z terminal forecast package of
introducing VCTS across our terminals from west to east this
evening with TEMPO groups for TSRA given the convection we are
expecting later this evening/overnight. Otherwise, look for
MVFR/IFR ceilings to return during the predawn hours with any IFR
ceilings becoming MVFR by mid-morning on Saturday.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  93  76  94 /  50  20   0  10
MLU  72  93  73  94 /  30  20   0  10
DEQ  66  87  70  90 /  60  10  10  10
TXK  70  91  74  92 /  60  20   0  10
ELD  68  90  71  92 /  50  30   0  10
TYR  72  92  75  93 /  50   0   0   0
GGG  72  92  74  92 /  50  10   0  10
LFK  74  94  74  94 /  20  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...33
LONG TERM....33
AVIATION...05
Hazardous weather outlook, May 24, 1:15 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
115 PM CDT Fri May 24 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
115 PM CDT Fri May 24 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Severe weather will be possible once again this afternoon and into
the overnight hours across most of the Four State Region. Large hail
and damaging thunderstorm wind gusts will again be the main threats.
While the threat for an isolated tornado is low, it is not zero.
Widespread flooding is not likely through tonight, flooding of low
lying and flood prone areas will be possible with heavy downpours
through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe weather will be possible once again late Saturday into
Saturday Night across mainly portions of Northeast Texas, Southeast
Oklahoma and Southwest Arkansas. Large hail and damaging
thunderstorm wind gusts will again be the main threats on Saturday.

A strong cold front will move through the region on Memorial Day and
Monday Night bringing with it another chance of thunderstorms.
Before the cold front arrives late on Monday, we will see some of
the hottest temperatures of the late Spring Season with afternoon
high temperatures both Saturday and Sunday in the lower to middle
90s. Combine this with high afternoon humidity and heat indices could
approach 105 degrees across some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 24, 6:21 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
621 PM CDT Fri May 24 2024

TXZ096-108-109-250000-
Red River TX-Franklin TX-Titus TX-
621 PM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FRANKLIN...
NORTHWESTERN TITUS AND SOUTHEASTERN RED RIVER COUNTIES THROUGH 700 PM
CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Wilkerson, or 9 miles east of Hagansport, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Boxelder, Wilkerson, Talco, Annona, Harts Bluff, Lydia, Johntown, and
Cuthand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Texas.

&&

LAT...LON 3365 9497 3348 9475 3344 9475 3329 9504
      3332 9513 3334 9517 3336 9520 3339 9523
TIME...MOT...LOC 2321Z 232DEG 27KT 3339 9507

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

13
Special weather statement, May 24, 6:36 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Shreveport LA
636 PM CDT Fri May 24 2024

ARZ050-059-OKZ077-TXZ097-250000-
Sevier AR-Little River AR-McCurtain OK-Bowie TX-
636 PM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN LITTLE RIVER...
SOUTHWESTERN SEVIER...SOUTHEASTERN MCCURTAIN AND NORTHERN BOWIE
COUNTIES THROUGH 700 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Foreman, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Foreman, De Kalb, Winthrop, Arkinda, Richmond, Wallace, Tom, Almont,
Arden, Beaverdams, Red Bank, and Goodlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.

&&

LAT...LON 3349 9470 3371 9473 3394 9427 3350 9413
TIME...MOT...LOC 2336Z 263DEG 25KT 3363 9452

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:26 PM CDTSevere Thunderstorm WarningSHVCherokee, Rusk, Smith34 min
May 24, 1:28 AM CDTTornado WarningSHVRed River47 min
May 24, 2:15 AM CDTSevere Thunderstorm WarningSHVBowie, Red River45 min
May 24, 2:46 AM CDTFlash Flood WarningSHVBowie, Red River3 hr
May 24, 4:33 AM CDTSpecial Weather StatementSHVRed River42 min
May 24, 5:03 AM CDTSpecial Weather StatementSHVMorris, Titus42 min
May 24, 6:21 PM CDTSpecial Weather StatementSHVRed River39 min
May 24, 6:47 PM CDTSevere Thunderstorm WarningSHVBowie43 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.